Hail, Kingman
- When
- February 2, 12:10 PM CST
- Where
- Kingman County, 2.07 mi N of Murdock
- Measured
- 1.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 37.650, -97.930
An isolated severe thunderstorm developed during the mid day hours of February 2nd, 2012.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
An isolated severe thunderstorm developed during the mid day hours of February 2nd, 2012.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Feb 2, 11:52 AM CST, 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1152 AM CST THU FEB 2 2012 .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MOISTURE IS CURRENTLY ON THE RISE ACROSS THE SOUTHERN PLAINS WITH MID AND HIGH LEVEL CLOUDS STREAMING IN FROM THE SOUTHWEST. SHOWERS AND THUNDERSTORMS SHOULD ARRIVE AT ALL TAF SITES EXCEPT FOR CNU AROUND 6Z FRIDAY. MAINLY MVFR CONDITIONS WILL ACCOMPANY THESE SHOWERS WITH BRIEF PERIODS OF IFR CONDITIONS WITH HEAVIER RAIN SHOWERS. WINDS WILL REMAIN OUT OF THE SOUTHEAST AS THE SURFACE LOW PRESSURE CONTINUES TO MIGRATE EASTWARD...AND CENTERS OVER THE FORECAST AREA TOWARDS THE END OF THE TAF PERIOD. AS THIS HAPPENS WINDS WILL SHIFT TO THE NORTHEAST AT RSL AND SLN...BE VARIABLE AT HUT AND ICT...AND REMAIN OUT OF THE SOUTH AT CNU. ARL && .PREV DISCUSSION... /ISSUED 537 AM CST THU FEB 2 2012/ AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MAIN AVIATION EXPECTED HAZARDS: DETERIORATING CONDITIONS LATE TONIGHT WITH MVFR/IFR DEVELOPING WITH RAIN/THUNDERSTORMS. MID-HIGH LEVEL CLOUDS WILL CONTINUE TO OVERSPREAD THE REGION TODAY WITH SOUTHEASTERLY WINDS DEVELOPING. LOW-LEVEL MOISTURE WILL SURGE NORTHWARD INTO KS TONIGHT AHEAD OF THE APPROACHING STORM SYSTEM IN THE SOUTHWEST. LIFT WILL INITIALLY DEVELOP OVER THE SOUTHERN HIGH PLAINS THIS AFTERNOON. THE LIFT WILL SPREAD EASTWARD OVERNIGHT WITH RAIN AND EMBEDDED THUNDERSTORMS BECOMING WIDESPREAD. MVFR CIGS/VSBYS WILL DEVELOP IN CONJUNCTION WITH THE RAIN...LOWERING TO IFR BY THE EARLY MORNING HOURS AT ALL LOCATIONS EXCEPT CNU WHERE IFR WILL BE DELAYED TIL THE END OF THE FORECAST PERIOD. JMC PREV DISCUSSION... /ISSUED 302 AM CST THU FEB 2 2012/ DISCUSSION... THE FORECAST HIGHLIGHTS CONTINUE TO REVOLVE AROUND THE SEVERE THUNDERSTORM POTENTIAL LATE TONIGHT/FRIDAY INCLUDING THE POTENTIAL FOR SIGNIFICANT RAINFALL TOTALS AND MINOR SNOW ACCUMULATIONS ACROSS PORTIONS OF CENTRAL KANSAS. THE STORM SYSTEM OF INTEREST WAS DIGGING INTO THE SOUTHWEST EARLY THIS MORNING AND IS PROGGED TO EJECT OVER THE CENTRAL PLAINS DURING THE DAY ON FRIDAY. ANOTHER SEASONABLY MILD DAY IS ANTICIPATED TODAY WITH HIGHS IN THE LOW/MID 60S. TONIGHT...THUNDERSTORM CHANCES WILL INCREASE AFTER 03-05Z WITH INCREASING LARGE-SCALE FORCING FOR ASCENT WITHIN DIFFLUENT FLOW DOWNSTREAM OF MID/UPPER TROUGH. AS THE LLJ NOSES INTO THE CENTRAL PLAINS STATES...NAM/GFS PWAT VALUES ARE PROGGED TO EXCEED 1 INCH EXCEEDING THE 99TH PERCENTILE FOR PWAT CLIMATOLOGY FOR EARLY FEB. RAINFALL AMOUNTS OF 1-2+ INCHES APPEAR POSSIBLE FOR MUCH OF THE AREA THROUGH FRIDAY. IN ADDITION...NAM/GFS CONTINUE TO INDICATE A MODEST AMOUNT OF LOW LEVEL CAPE ALONG/EAST OF THE SFC LOW THROUGH THE DAY ON FRIDAY ALTHOUGH DIFFERENCES IN TIMING REMAIN. A THREAT FOR SEVERE THUNDERSTORMS WITH LARGE HAIL STILL APPEARS POSSIBLE LATE THU NIGHT AND INTO THE DAY ON FRI MAINLY ALONG SOUTH OF US 54. FRIDAY NIGHT-SATURDAY...RAIN MAY TRANSITION TO SNOW ACROSS PORTIONS OF CENTRAL KANSAS MAINLY AFTER 05-07Z SAT...BUT THE MORE SIGNIFICANT ACCUMULATIONS ARE STILL EXPECTED TO FALL NORTH AND WEST OF THE FORECAST AREA. BY THE TIME THE COLDER AIR ARRIVES...ICE PRODUCTION WITHIN THE DENDRITIC ZONE BECOMES QUESTIONABLE AS LARGE-SCALE FORCING FOR SUBSIDENCE/ISENTROPIC DOWNGLIDE INCREASES ON THE SOUTHERN PERIPHERY OF THE MID/UPPER TROUGH. AT THIS TIME...WE ARE EXPECTING AROUND AN INCH OR SO OF ACCUMULATION POSSIBLE ACROSS PORTIONS OF RUSSELL AND BARTON COUNTIES...BUT THIS MAY CHANGE AS WE PIN DOWN THE EXACT TRACK OF THE MID/UPPER LOW. ONLY MINOR PRECIPITATION AMOUNTS ARE EXPECTED ON SATURDAY MAINLY ACROSS NORTHERN AND CENTRAL KANSAS. LOCATIONS NEAR THE OKLAHOMA STATE LINE MAY EXPERIENCE CLEARING SKIES AND WITH WESTERLY LOW LEVEL WINDS...HIGHS MAY CLIMB INTO THE LOW 50S. FURTHER NORTH...LIMITED INSOLATION AND CONTINUED CHANCES FOR FLURRIES OR LIGHT RAIN/SNOW CAN BE EXPECTED AS THE MID/UPPER LOW MAKES VERY SLOW PROGRESS ACROSS THE CENTRAL PLAINS. ANY LINGERING LIGHT SNOW SHOWERS OR FLURRIES WILL COME TO AN END FROM WEST TO EAST SAT NIGHT WITH LITTLE IF ANY ACCUMULATIONS ANTICIPATED. SUN-WED...AT THE START OF THE PERIOD...THE DEPARTING MID/UPPER TROUGH WILL DAMPEN AND DRIFT EAST WHILE SHORTWAVE RIDGING RETURNS TO THE CENTRAL PLAINS EARLY IN THE WEEK WITH A RETURN TO NEAR/SLIGHTLY ABOVE NORMAL TEMPERATURES. UNCERTAINTY GROWS TOWARD THE END OF THE PERIOD AS A SHORTWAVE TROUGH TRANSLATES ACROSS THE PLAINS...BUT GIVEN LOW CONFIDENCE WILL MAINTAIN A DRY AND SEASONABLY MILD FORECAST THROUGH MID WEEK. MWM && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 62 47 55 37 / 10 100 90 50 HUTCHINSON 61 45 52 35 / 10 100 90 60 NEWTON 61 45 53 36 / 10 100 90 60 ELDORADO 61 46 54 37 / 10 100 100 60 WINFIELD-KWLD 63 49 60 39 / 10 100 90 50 RUSSELL 60 41 45 32 / 10 100 90 70 GREAT BEND 60 43 46 33 / 10 100 90 60 SALINA 61 43 48 35 / 10 100 100 70 MCPHERSON 60 45 51 35 / 10 100 90 60 COFFEYVILLE 65 50 63 43 / 0 80 100 70 CHANUTE 65 47 58 43 / 0 80 100 80 IOLA 65 46 57 43 / 0 80 100 90 PARSONS-KPPF 65 49 61 43 / 0 80 100 70 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1008 AM CST THU FEB 2 2012 KSZ032-033-047>053-067>072-082-083-091>096-098>100-031615- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1008 AM CST THU FEB 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL SPREAD NORTHEAST ACROSS MUCH OF THE AREA THIS EVENING AND TONIGHT. A FEW STRONG STORMS WITH SMALL HAIL CAN BE EXPECTED OVERNIGHT...WITH LOCALLY HEAVY RAINFALL POSSIBLE ACROSS CENTRAL KANSAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA ON FRIDAY. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL... ESPECIALLY ALONG AND SOUTH OF US 54. WIDESPREAD RAINFALL...SOME LOCALLY HEAVY MAY RESULT IN PONDING OF WATER OR LOCALIZED FLOODING. RAIN MAY TRANSITION TO SNOW ACROSS PORTIONS OF CENTRAL KANSAS LATE FRIDAY NIGHT OR EARLY SATURDAY. LIGHT ACCUMULATIONS OF SNOW WILL BE POSSIBLE THROUGH SATURDAY EVENING...ESPECIALLY ACROSS CENTRAL KANSAS ALONG AND WEST OF HIGHWAY 281. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KED/MWM
The Wichita radar (KICT), 43 km away, was scanning. The volume nearest the first event began at 18:13 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, February 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 365832.